Recently, Kaiser Health News (KHN) reported an account of a woman in her late 60s who appeared to have symptoms of early-onset dementia. She was having trouble focusing and her short-term memory had been impacted. However, the doctor suspected that her symptoms might be related to something else: the cumulative effect of taking a number of common over-the-counter anticholinergic drugs—so called because they block acetylcholine, a chemical messenger in the brain—such as benadryl.
While doctors are likely to recommend alternative therapies for patients who are experiencing dementia-like symptoms as a result of taking such drugs, it is not recommended that patients stop taking the medications all at once or on their own. It is advised that patients experiencing these symptoms stop their use gradually and under the supervision of a health care provider. Failing to do so could result in other negative symptoms, such as jitteriness, dizziness, agitation, and confusion, according to a geriatric pharmacist at the University of Washington School of Pharmacy.
Older women may also experience dementia-like symptoms due to a urinary tract infection (UTI). Many older women may not initially know that what they are experiencing is a UTI, as the symptoms can be different from symptoms they may have experienced from UTIs earlier in life. General UTI symptoms include: pain or burning while urinating (dysuria); an urgent need to urinate frequently (urinary urgency); feeling the urge to urinate even when the bladder is empty; cloudy, bloody, or strange smelling urine; and pelvic pain. In older women, these symptoms are less likely to be present, and the UTI could present itself in the form of symptoms such as delirium or confusion.
The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only.